Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 338, NWS Jackson, MS

May 7, 2003Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 7, 2003, 3:54 PM CDT for Newton County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 3:54 PM CDT (20:54 UTC)
Expired
May 7, 2003, 4:15 PM CDT
In force
21 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Newton County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:50 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KJAN 072054
SVRJAN
MSC101-072115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 415 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF HICKORY...OR ABOUT 9 MILES
  EAST OF NEWTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CHUNKY AT 400 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3245 8908 3227 8909 3224 8893 3246 8892

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:50 PM CDT, 4 minutes earlier.

Area forecast discussion, May 7, 3:50 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT WED MAY 07 2003

FORECAST CONCERNS REMAIN THUNDERSTORM DEVELOPMENT AND ANY SEVERE WX/
FLOODING RISK OVER NRN PORTIONS OF THE FORECAST AREA FOR TONIGHT.
DRY WEATHER THURSDAY AND FRIDAY ENDS ABRUPTLY SATURDAY NIGHT THROUGH
EARLY MONDAY WITH A POTENT PLAINS COLD FRONT FINALLY DIVING INTO THE
REGION AND STALLING NEAR THE COAST BEFORE RETURNING NWD
TUESDAY/WEDNESDAY.

BACK EDGE OF LONG-LIVED MCS FROM ERY THIS MORNING FINALLY HAS MADE
IT TO ERN MS AND WILL EXTEND WW285 LOCALLY IN A FEW COUNTIES FOR
ABOUT AN HOUR UNTIL IT CLEARS ERN MOST COUNTIES. SUBTROPICAL JET
FLOW FROM SRN TX ACROSS THE NRN GULF APPEARS TO BE VOID OF ANY
SHORTWAVE SURPRISES FOR NOW. AND WILL KEEP ONLY LOW POPS OVER SRN
CWFA FOR TONIGHT. NEXT POLAR JET IMPULSE RACING OUT OF NM TOWARD THE
CENTRAL PLAINS SHOULD BE FAR ENOUGH AWAY TO HAVE LITTLE IMPACT ON
OUR CONVECTION TONIGHT. 18Z RAOBS SHOW LITTLE CAP WITH DIMINISHING
LOW LEVEL INFLOW WHICH THE MODELS PREDICTED TO OCCUR ABOUT 12 HOURS
SOONER. MINOR WARMING ALOFT SHOULD HELP TO REBUILD A DRY MID LEVEL
CAP ACROSS THE LOWER MS VALLEY. 500MB HEIGHTS PUSH TOWARD 590DM FOR
S HALF OF CWFA WITH RIDGE CENTER IN THE NRN GULF OF MEXICO.
MEANWHILE AIRMASS STILL VERY MOIST(PWAT NEAR 1.8-2.0 FEEDING
CURRENT MCS)...HOWEVER MODELS PREDICT VALUES TO DROP INTO THE
1.2-1.4 RANGE FOR THURSDAY/FRIDAY.  THERE COULD BE SPOILER
SHORTWAVE IN THE FLOW FRIDAY AFTERNOON WHICH MAY TRIGGER A FEW TSRA
BUT WILL HOLD OFF MENTIONING THIS CHANCE FOR NOW AND FOCUS MORE ON
THE BIGGER EVENT OVER THE WEEKEND.

IN THE EXTENDED...MEDIUM RANGE MODELS EJECTING ANOTHER STRONG TROF
THROUGH THE CENTRAL PLAINS TO THE OHIO VALLEY WHICH HAMMERS THE GULF
OF MEXICO MID LEVEL RIDGING LONG ENOUGH FOR A SURFACE FRONT TO DROP
THROUGH TO THE GULF COAST ON SUNDAY. UKMET/GFS BEST IN DEPICTING
THESE EVENTS SO WILL INTRODUCE CHANCE OF TSRA FOR SECOND HALF OF
WEEKEND WITH SLIGHTLY COOLER/DRIER AIR EXPECTED FOR MONDAY. FRONT
RETURNS NWD ON TUESDAY AND COULD GET HUNG UP FOR THE REST OF THE
WEEK FOR A POTENTIAL FLOOD EVENT.

JAN BB 069/090 071/091 070 220
    BTBTT 089/072 087/065 084/062 083/063 083 00114553445
MEI BB 068/090 069/091 068 420
    BTBTT 089/072 087/064 084/062 083/062 083 00114554445

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 7, 3:44 PM CDT, 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL
MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20. NON
SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 20 IN
NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

SURFACE BOUNDARIES IN PLACE FROM DAYTIME CONVECTION WILL COMBINE
WITH DEEP MOISTURE AND STRONG INSTABILITY TO PRODUCE STRONG TO
SEVERE THUNDERSTORMS. PRIMARY RISKS WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

FOR TOMORROW...ISOLATED STRONG NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE IN EXTREME SOUTHEAST ARKANSAS AND NORTHERN
MISSISSIPPI...GENERALLY ALONG AND NORTH OF HIGHWAY 82. AN UPPER
LEVEL JET WILL PROVIDE ADEQUATE LIFT AND COMBINE WITH CONTINUED
MOISTURE AND INSTABILITY TO PRODUCE THUNDERSTORMS. THE PRIMARY
RISKS WITH THESE STORMS WILL ALSO BE LARGE HAIL AND DAMAGING
WINDS.

...FLOODING...
AREAS IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND
NORTHERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE
20...WILL HAVE LOCALLY HEAVY RAINFALL WITH THE EVENING
THUNDERSTORMS. THIS COULD RESULT IN BRIEF PERIODS OF PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY
AND MONDAY.

AN UPPER LEVEL TROUGH AND ITS ASSOCIATED SURFACE COLD FRONT WILL
MOVE THROUGH THE FORECAST AREA EARLY SUNDAY MORNING THROUGH
MONDAY. THIS SYSTEM WILL COMBINE WITH A VERY MOIST AND UNSTABLE
AIRMASS. STRONG JET DYNAMICS ALSO IN PLACE WILL RESULT IN THE
DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS THE AREA. THIS COLD
FRONT WILL STALL SOUTH OF THE REGION...AND THEN LIFT ON TUESDAY
AND WEDNESDAY AS A WARM FRONT. WITH MOISTURE AND INSTABILITY
QUICKLY RETURNING BEHIND THE COLD FRONT...STRONG THUNDERSTORMS
COULD DEVELOP AS THE WARM FRONT LIFTS THROUGH THE AREA.

THE EXACT LOCATION AND TIMING OF THESE STORMS IS DIFFICULT TO
DETERMINE AT THIS POINT. REMAIN ALERT TO LATER FORECASTS OF THIS
DEVELOPING SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...MAY BE REQUIRED
IN THE EAST THIS EVENING...BUT SHOULD NOT BE NEEDED TOMORROW.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 7, 1:10 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT WED MAY 7 2003

ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041-071900-
ASHLEY-BOLIVAR-CARROLL-CHICOT-EAST CARROLL-GRENADA-HUMPHREYS-
ISSAQUENA-LEFLORE-MOREHOUSE-RICHLAND-SHARKEY-SUNFLOWER-WASHINGTON-
WEST CARROLL-
104 PM CDT WED MAY 7 2003

TORNADO WATCH 285 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
AND PARISHES:

IN NORTH MISSISSIPPI
  BOLIVAR     SUNFLOWER     GRENADA     LEFLORE
  CARROLL     WASHINGTON

IN CENTRAL MISSISSIPPI
  HUMPHREYS   SHARKEY       ISSAQUENA

IN NORTHEAST LOUISIANA
  RICHLAND    MOREHOUSE     WEST CARROLL   EAST CARROLL

THUNDERSTORMS HAVE MOVED EAST OF THESE AREAS AND THE RISK FOR
SEVERE WEATHER THROUGH 4 PM HAS ENDED FOR THE TIME BEING.

LAZ016-023-025-MSZ028>033-036>039-042>059-071900-
ATTALA-CHOCTAW-CLAIBORNE-CLARKE-CLAY-COPIAH-FRANKLIN LA-HINDS-HOLMES-
JASPER-JEFFERSON-KEMPER-LAUDERDALE-LEAKE-LOWNDES-MADISON LA-
MADISON MS-MONTGOMERY-NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-RANKIN-SCOTT-
SIMPSON-SMITH-TENSAS-WARREN-WEBSTER-WINSTON-YAZOO-
104 PM CDT WED MAY 7 2003

TORNADO WATCH 285 CONTINUES UNTIL 4 PM FOR THE FOLLOWING COUNTIES
AND PARISHES:

ATTALA        CHOCTAW   CLAIBORNE   CLARKE     CLAY        COPIAH
FRANKLIN LA   HINDS     HOLMES      JASPER     JEFFERSON   KEMPER
LAUDERDALE    LEAKE     LOWNDES     MADISON LA MADISON MS
MONTGOMERY    NESHOBA   NEWTON      NOXUBEE    OKTIBBEHA   RANKIN
SCOTT         SIMPSON   SMITH       TENSAS     WARREN      WEBSTER
WINSTON       YAZOO
Local storm report, May 7, 2:00 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    RAYVILLE                  LA   WIND DAMAGE
05/07/03   RICHLAND                       POWERLINES DOWN...
                                          REPORTED BY SO

1020 AM    5 NE ANGUILLA             MS   WIND DAMAGE
05/07/03   SHARKEY                        TREES DOWN ON A
                                          HOUSE...REPORTED BY
                                          SO
Local storm report, May 7, 3:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    HICKORY                   MS   FUNNEL CLOUD
05/07/03   NEWTON                         REPORTED BY NEWTON COUNTY
                                          EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 PM CDTSevere Thunderstorm WarningJANWarren28 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo45 min
May 6, 7:24 PM CDTTornado WarningJANMadison46 min
May 6, 7:31 PM CDTSevere Thunderstorm WarningJANWarren44 min
May 6, 7:59 PM CDTSevere Thunderstorm WarningJANYazoo46 min
May 6, 8:02 PM CDTSevere Thunderstorm WarningJANHinds58 min
May 6, 8:07 PM CDTTornado WarningJANMadison58 min
May 6, 8:19 PM CDTSevere Thunderstorm WarningJANHolmes61 min
May 6, 8:42 PM CDTSevere Thunderstorm WarningJANRankin28 min
May 6, 8:44 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore46 min
May 6, 8:59 PM CDTTornado WarningJANCarroll, Leflore46 min
May 6, 9:14 PM CDTSevere Thunderstorm WarningJANGrenada31 min
May 7, 5:59 AM CDTSevere Thunderstorm WarningJANBolivar31 min
May 7, 6:10 AM CDTFlash Flood WarningJANBolivar3 hr
May 7, 6:30 AM CDTTornado WarningJANBolivar, Sunflower45 min
May 7, 6:31 AM CDTTornado WarningJAN44 min
May 7, 7:04 AM CDTFlash Flood WarningJANSunflower2 hr
May 7, 7:58 AM CDTSevere Thunderstorm WarningJANGrenada47 min
May 7, 8:17 AM CDTTornado WarningJANIssaquena, Warren43 min
May 7, 8:48 AM CDTFlash Flood WarningJANGrenada2 hr
May 7, 9:39 AM CDTSevere Thunderstorm WarningJANClay61 min
May 7, 9:52 AM CDTTornado WarningJANIssaquena, Sharkey58 min
May 7, 10:02 AM CDTTornado WarningJANClay38 min
May 7, 10:20 AM CDTTornado WarningJANHumphreys60 min
May 7, 10:24 AM CDTSevere Thunderstorm WarningJANLowndes46 min
May 7, 10:48 AM CDTSevere Thunderstorm WarningJANIssaquena32 min
May 7, 11:33 AM CDTTornado WarningJANIssaquena27 min
May 7, 11:48 AM CDTTornado WarningJANSharkey32 min
May 7, 12:11 PM CDTSevere Thunderstorm WarningJANYazoo59 min
May 7, 2:23 PM CDTSevere Thunderstorm WarningJANNeshoba57 min
May 7, 2:28 PM CDTSevere Thunderstorm WarningJANScott47 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningJANNewton61 min
May 7, 3:06 PM CDTTornado WarningJANNewton, Scott44 min
May 7, 3:39 PM CDTSevere Thunderstorm WarningJANLauderdale56 min
May 7, 3:49 PM CDTTornado WarningJANLauderdale61 min
May 7, 4:05 PM CDTFlash Flood WarningJANLauderdale90 min
May 7, 4:48 PM CDTTornado WarningJANLauderdale22 min
May 7, 5:11 PM CDTSevere Thunderstorm WarningJANLauderdale29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.